Too often people die of an opioid overdose because no one's around to notice they're in trouble. Now scientists are creating a smartphone app that beams sound waves to measure breathing—and summon help if it stops, per the AP. The app is still experimental. But in a novel test, the "Second Chance" app detected early signs of overdose in the critical minutes after people injected heroin or other illegal drugs, researchers reported Wednesday. One question is whether most drug users would pull out their phone and switch on an app before shooting up. The University of Washington research team contends it could offer a much-needed tool for people who haven't yet found addiction treatment. More than 47,000 people in the US died of opioid overdoses in 2017.
The drugs suppress breathing, but a medicine called naloxone often can save victims—if it reaches them in time. Usually, that means someone has to witness the collapse. The research team designed an app that measures how someone's chest rises and falls to see if they're slipping into the slow, shallow breaths of an overdose or stop breathing completely. How? The software converts the phone's built-in speaker and microphone to send out inaudible sound waves and record how they bounce back. Analyzing the signals shows specific breathing patterns. It won't work inside a pocket, and people would have to stay within 3 feet. The researchers are in the process of making the app capable of dialing for help if a possible overdose is detected. (Also in the works: apps to detect depression.)